Kansas, 2022

Tornado and Hail in Kansas, June 4, 2022

June 4, 2022 · NWS GLD · 11 events in 5 counties and zones

During the early evening hours, a cluster of storms moved south across the Kansas-Nebraska border into Decatur and Norton counties producing wind gusts up to 72 mph and a brief tornado. Another cluster of storms developed off a boundary over far Northwest Kansas producing up to 60 mph wind gusts and up to golf ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early evening hours, a cluster of storms moved south across the Kansas-Nebraska border into Decatur and Norton counties producing wind gusts up to 72 mph and a brief tornado. Another cluster of storms developed off a boundary over far Northwest Kansas producing up to 60 mph wind gusts and up to golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 3:51 PM MST, 59 minutes earlier.

Area forecast discussion, Jun 4, 3:51 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
451 PM MDT Sat Jun 4 2022

.SHORT TERM...(This evening through Monday night)
Issued at 302 PM MDT Sat Jun 4 2022

Across the Tri State area this afternoon, skies are mainly sunny
with some daytime cumulus starting to pop up in spots. There are
even a few storms beginning to develop in Colorado. Temperatures are
currently ranging in the 80s with a few places around 90F. Winds are
south-southeast over eastern locales, trending to more easterly for
areas west of Kansas Highway 25.

The weather focus for today, as well as Sunday and into Monday, will
be the potential for strong to severe storms over the area.
Currently, surface trough over eastern Colorado will be the focus
for storm initiation this afternoon, with a shift east later this
evening into Kansas. There are a few storms already cropping up in
northeast Colorado. Threats based on latest guidance will be large
hail initially transitioning to wind later this evening.

Also as with yesterday, dewpts working up into the 50s with upslope
flow into Colorado, could provide similar scenario to last night
with potential heavy rain producers, and thus a flood threat.
Currently no severe watch, but will come probably later this
afternoon. The cwa remains under a slight/marginal risk area from
SPC.

By 06z Sunday at the latest, expecting precip to taper off east
going into Sunday. A similar scenario sets up again on Sunday and
even Monday. Overall, surface trough/low will set up west with a
meandering southerly to easterly flow into the cwa, resulting in
high dewpts, pw values. Looking for storms to start again in the
afternoon and carry into the evening before tapering off. Threats
will include wind/hail, but flooding is also possible. Monday from
WPC as the cwa under an excessive rain outlook.

For temps, highs on Sunday expected to top off in an above normal
range from the upper 80s into the lower 90s in spots. Going into
Monday, trending slightly lower to the lower and mid 80s. Overnight
lows during this time will mainly range in the 50s, with a few
isolated areas east around 60F.

.LONG TERM...(Tuesday through Saturday)
Issued at 232 PM MDT Sat Jun 4 2022

The latest GFS and ECMWF start the region out with zonal flow at
500mb, trending to ridge amplification over the Rockies by Wednesday
into the start of next weekend, and thus northwest flow. Several
shortwaves are expected to traverse the eastern side of the ridge
and across the cwa.

At the surface, there will be either lee-side troughing over the
Rockies or a low to the south of the cwa with an inverted trough
extending up into eastern Colorado. Winds will be either southerly
or close to easterly and dependent on the positioning of the surface
component each day. Each way, there will be dewpts in the 50s
feeding into the region, PW values near to or at least an inch.

Also from a local study, 850mb trough/low will be close in tandem
with the surface component each day, especially with the low setting
up south. This surface to 850 mb wind regime will add in additional
moisture into the cwa. And with weak 700 mb troughs traversing the
central Rockies into the Plains, expecting chances for storms to
form during the late afternoon/early evening hours.

While there could be the usual wind/hail threats, the potential for
localized flooding is also possible especially Tuesday, and should
be monitored. Overall qpf for the extended period will range from 1-
2 inches from Colorado east, tapering to less than a half inch in
Colorado. Any training of storms could further enhance any expected
rainfall totals.

Precipitation expected to taper late Friday into Saturday, giving
the region a drying out period.

For temps, near to above normal numbers expected for the area in the
extended. Highs during this time will range mainly in the 70s for
Tuesday and Wednesday, increasing for the remaining of the week with
mainly lower to mid 80s. Warmest days in the extended will be next
Saturday. Overnight lows will range mainly in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 451 PM MDT Sat Jun 4 2022

Mainly VFR conditions for both terminals. Through 04z Sunday
though, VCTSis possible for both sites. Winds for KGLD, expected
to meander from east-southeast around 10kts to the southwest,
especially after 06z Sunday. Winds for KMCK, mainly east-
southeast 5-10kts. May go northeast briefly from 04z-05z Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 4, 4:49 PM MST, 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
549 PM MDT Sat Jun 4 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
549 PM MDT Sat Jun 4 2022 /649 PM CDT Sat Jun 4 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for entire Tri State area
until midnight MDT/1 AM CDT.

Scattered strong to severe thunderstorms are expected to continue to
develop and move east through northeast Colorado, extreme southwest
Nebraska and northwest Kansas, exiting the Tri-State area around
midnight MDT (1 AM CDT).

Large hail up to the size of tennis balls and wind gusts in excess
of 65 mph will be the main threat with any of these storms. Locally
heavy rain may create flooding, especially if these storms move over
areas that received heavy rain on Friday, such as east-Central Yuma
county. A brief tornado is possible, but not expected to be a
widespread threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

On Sunday, another round of strong to severe thunderstorms are
expected to develop in the vicinity of the Colorado Kansas border by
3 PM MDT, continuing east across extreme southwest Nebraska and
northwest Kansas through about 11 PM MDT (midnight CDT). Large hail,
heavy rain and damaging wind gusts will be possible with these
storms. A brief tornado is possible, but not expected to be a
widespread threat.

An active weather pattern is expected to continue through the coming
week, with late afternoon and evening thunderstorms expected most
days. The threat for severe thunderstorms and locally heavy rain
will continue through this period.

.SPOTTER INFORMATION STATEMENT...

If you observe any form of severe weather or flooding, please report
it to the National Weather Service in Goodland.

In the hours before

Special weather statement, Jun 4, 4:17 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
517 PM MDT Sat Jun 4 2022

COZ091-092-KSZ027-050030-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
517 PM MDT Sat Jun 4 2022

...Brief Landspout Tornadoes Possible...

At 515 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to to a Flagler to Arapahoe
line. However, at this time it is unknown which if any storm would
produce a landspout. Any landspouts which develop are expected to
pose a limited threat.

Locations impacted include...
Cheyenne Wells, Flagler, Seibert, Weskan, Firstview and Arapahoe.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3939 10296 3886 10193 3862 10216 3862 10220
      3917 10315 3924 10316

JRM
Special weather statement, Jun 4, 4:22 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
622 PM CDT Sat Jun 4 2022

NEZ081-042345-
Red Willow NE-
622 PM CDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of northeastern Red
Willow County through 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Indianola, or 11 miles northeast of McCook, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bartley around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4028 10019 4015 10020 4024 10057 4035 10057
      4035 10020
TIME...MOT...LOC 2322Z 274DEG 25KT 4033 10048

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jun 4, 4:24 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
524 PM MDT Sat Jun 4 2022

KSZ013-027-050000-
Wallace KS-Sherman KS-
524 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of northwestern Wallace
and southwestern Sherman Counties through 600 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ruleton, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Wallace and southwestern Sherman Counties.

This includes Interstate 70 in Kansas between mile markers 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3905 10204 3917 10205 3933 10205 3937 10187
      3914 10159
TIME...MOT...LOC 2324Z 341DEG 8KT 3928 10195

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, Jun 4, 4:33 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          10 N CHEYENNE WELLS     38.96N 102.35W
06/04/2022                   CHEYENNE           CO   PUBLIC

            POSSIBLE LANDSPOUT ABOUT THAT LASTED 3 TO 4
            MINUTES NORTH OF CHEYENNE WELLS SHARED VIA
            SOCIAL MEDIA. REPORTER WAS UNSURE IF IT WAS
            A LANDSPOUT OR DUST DEVIL.

&&

MRC
Special weather statement, Jun 4, 4:44 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
544 PM MDT Sat Jun 4 2022

COZ091-KSZ013-050015-
Kit Carson County CO-Sherman KS-
544 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of east central Kit
Carson and southwestern Sherman Counties through 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kanorado, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Kit
Carson and southwestern Sherman Counties.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 2.
 Interstate 70 in Colorado between mile markers 445 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Colorado...and northwestern Kansas.

&&

LAT...LON 3934 10216 3940 10205 3919 10192 3916 10212
TIME...MOT...LOC 2344Z 333DEG 5KT 3931 10210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jun 4, 4:44 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
644 PM CDT Sat Jun 4 2022

NEZ081-050000-
Red Willow NE-
644 PM CDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of northeastern Red
Willow County through 700 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Bartley, or 18 miles northeast of McCook, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Nebraska.

&&

LAT...LON 4023 10019 4015 10020 4021 10045 4035 10044
      4035 10020
TIME...MOT...LOC 2344Z 275DEG 23KT 4032 10031

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM

The radar

The Goodland radar (KGLD), 29 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Sherman

When
June 4, 4:50 PM MST
Where
Sherman County, 0.2 mi WSW of Kanorado
Measured
1 in hail
Reported by
Social Media
Coordinates
39.328, -102.033

Dime to nickel sized hail observed with occasional quarter sized hailstones.

Hail, Thomas

When
June 4, 7:30 PM CST
Where
Thomas County, 0.61 mi S of Brewster
Measured
1 in hail
Reported by
Social Media
Coordinates
39.361, -101.378

Pea to quarter sized hail reported. Most of the hail was pea to dime in size.

Thunderstorm Wind, Decatur

When
June 4, 7:51 PM CST
Where
Decatur County, 4.66 mi W of Lyle
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.951, -100.308

Reported via Huff Weather Station.

Hail, Thomas

When
June 4, 7:59 PM CST
Where
Thomas County, Colby
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.400, -101.050

Two reports received of ping pong to lopsided golf ball sized hail on the northwest edge of the city of Colby.

Thunderstorm Wind, Decatur

When
June 4, 8:00 PM CST
Where
Decatur County, 6.56 mi NE of Oberlin Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.888, -100.432

The 10 meter wind gust was reported via Kansas Mesonet Oberlin 7NE.

Tornado, Decatur

When
June 4, 8:01 PM CST to 8:04 PM CST
Where
Decatur County, 1.53 mi SSE of Oberlin to 4.3 mi WSW of Kanona
Rating
EFU
Path length
3.32 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
39.801, -100.505

Tornado lasted 2-3 minutes. Located east of Highway 83 and County Road 348. Locations estimated by radar.

Hail, Thomas

When
June 4, 8:02 PM CST
Where
Thomas County, 1.07 mi E of Colby
Measured
1 in hail
Reported by
Social Media
Coordinates
39.400, -101.030

Thunderstorm Wind, Decatur

When
June 4, 8:05 PM CST to 8:11 PM CST
Where
Decatur County, 5 mi SSE of Cedar Bluffs
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.909, -100.531

Thunderstorm wind gusts ranged from 60 to 65 mph over a six minute duration.

Thunderstorm Wind, Norton

When
June 4, 8:59 PM CST
Where
Norton County, 0.78 mi NE of New Almelo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.608, -100.110

Reported via Weather Underground mesonet station KKSCLAYT3.

Thunderstorm Wind, Sheridan

When
June 4, 8:59 PM CST
Where
Sheridan County, 5.02 mi N of Seguin
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.402, -100.571

Reported via Weather Underground mesonet station KKSHOXIE16.

Thunderstorm Wind, Sheridan

When
June 4, 9:10 PM CST
Where
Sheridan County, 0.87 mi NW of Hoxie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.360, -100.440

A law enforcement officer estimated 60 mph winds as the storms moved through Hoxie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037954, 1038105, 1038106, 1038108, 1038107, 1038132, 1038109, 1038110, 1038111, 1038119, 1038129.